Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX

May 22, 2015Brewster County, Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2015, 6:43 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2015, 6:43 PM CDT (23:43 UTC)
Expired
May 22, 2015, 7:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
80.0 mph

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:01 PM CDT, 42 minutes earlier.

Area forecast discussion, May 22, 6:01 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT Fri May 22 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A strong upper level storm system across Arizona is expected to
produce occasional showers and thunderstorms through the TAF
period with occasional MVFR conditions. Southeast winds of 10 to
25 mph and gusty tonight is expected to become south to southwest
by mid Saturday morning.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT Fri May 22 2015/

DISCUSSION...

Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos.  Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.

A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region.  One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough.  Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question.  Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight.  Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.

This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico.  A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a  developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos.  Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall.  Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight.  PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin.  Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently.  Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on.  Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.

Convection could still be under way Saturday morning over the
northern CWA.  Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values.  Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening.  Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region.  Some of these storms could be severe too as shear
and lapse rates will be favorable again.  Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal.  Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential.  Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon.  Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.

Sunday may be a down day as the upper low ejects into the northern
U.S. Plains.  However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region.  Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night.  The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday.  Temperatures should be near
normal throughout the extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Reeves County and Upper Trans
     Pecos...Scurry...Terrell...Upton...Ward...Winkler.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 22, 2:40 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI MAY 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG
BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL...
DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE.  A TORNADO
OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER
TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND
GLASS MOUNTAINS.

ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION...
STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER
REACHES OF THE LOWER TRANS PECOS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY
AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN
LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS
PECOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY...
SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.

A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE
UPPER TRANS PECOS AND THE LOWER TRANS PECOS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 22, 4:26 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 E TERLINGUA           29.32N 103.54W
05/22/2015  E0.88 INCH       BREWSTER           TX   TRAINED SPOTTER

            HAIL WAS REPORTED ON FM 170.

&&

MSCHULDT
Local storm report, May 22, 4:51 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     TERLINGUA               29.32N 103.62W
05/19/2015                   BREWSTER           TX   NWS EMPLOYEE

            TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
            AND FM 170.

&&

MSCHULDT
Local storm report, May 22, 4:51 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND DMG     TERLINGUA               29.32N 103.62W
05/19/2015                   BREWSTER           TX   NWS EMPLOYEE

            TWO POWER POLES WERE KNOCKED DOWN BY WIND ON HIGHWAY 180
            AND FM 170.

&&

MSCHULDT
Special weather statement, May 22, 4:57 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT FRI MAY 22 2015

TXZ081-222230-
BIG BEND AREA-
457 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ELEPHANT
MOUNTAIN WILDLIFE MANAGEMENT AREA AT 457 PM CDT...MOVING NORTHEAST AT
20 MPH. THIS STORM WILL CROSS SH 118 AND IS STRENGTHENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3006 10350 2975 10334 2971 10366 2988 10373
TIME...MOT...LOC 2157Z 236DEG 19KT 2983 10360
Special weather statement, May 22, 5:28 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI MAY 22 2015

TXZ074-081-222315-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
528 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF MARATHON AT
528 PM CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STRONG STORMS
WERE DEVELOPING WEST OF SH 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3040 10320 3001 10307 2991 10350 3006 10372
TIME...MOT...LOC 2228Z 230DEG 24KT 3004 10349
Special weather statement, May 22, 5:34 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT FRI MAY 22 2015

TXZ074-075-222300-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
534 PM CDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BELDING AT
534 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3088 10304 3071 10277 3042 10328 3056 10341
TIME...MOT...LOC 2234Z 230DEG 19KT 3055 10327

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:55 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more40 hr
May 22, 3:44 PM CDTSpecial Weather StatementMAF46 min
May 22, 3:55 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 22, 4:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 22, 4:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 22, 5:28 PM CDTSpecial Weather StatementMAFBrewster47 min
May 22, 5:34 PM CDTSpecial Weather StatementMAFPecos26 min
May 22, 5:54 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
May 22, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.